High Wind, Tillman
- When
- December 10, 11:25 AM CST
- Where
- Tillman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
A strong storm system with a tight pressure gradient led to high winds across much of western Oklahoma and western north Texas. Several fires were reported during the afternoon of the 10th, with numerous structures burned.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strong storm system with a tight pressure gradient led to high winds across much of western Oklahoma and western north Texas. Several fires were reported during the afternoon of the 10th, with numerous structures burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 10, 5:40 AM CST, 5 hours 45 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
540 AM CST Fri Dec 10 2021
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 325 AM CST Fri Dec 10 2021
Synopsis: Unseasonably warm, potentially record-setting,
temperatures are expected this afternoon with breezy southwest to
westerly winds. The very warm, dry, and breezy conditions will
result in near critical fire weather conditions. A cold front will
move through late afternoon into tonight, bringing more
seasonable temperatures in its wake. See below for specific
meteorological details.
Meteorological details: For this morning, a lead shortwave trough
with attendant ascent will approach from the southwest. Broken to
occasionally overcast mid to high level clouds are expected from
the aforementioned ascent (which has already spread into north
Texas and southwest Oklahoma). In addition, the ascent might be
sufficient for the development of showers this morning. Given the
dry subcloud layer, opted to keep probabilities for showers low
(20-30%) as most of precipitation aloft will likely remain as
virga or sprinkles. Any rainfall amounts should be low (i.e., a
few hundredths) because of the dry subcloud layer.
As the lead shortwave trough lifts to the northeast, a surface
cyclone will accelerate across central Kansas. In response,
surface winds will veer to the west. A drier air mass will advect
eastward from the veered surface flow. Some blowing dust may also
occur. The characteristic of the air mass behind the wind shift
appears to be more of a Pacific front rather than a dryline given
the low-level thermal ridge being offset to the east (i.e., there
is some cold air advection at ~850 mb as winds veer to the west).
Therefore, forecast high temperatures are actually lower across
northwest Oklahoma than central Oklahoma. Unseasonably warm,
potentially record-setting temperatures are expected this
afternoon with highs in the 70s to near 80 deg F. The GFS MOS
guidance is quite warm with forecast temperatures (widespread 80s
deg F across central Oklahoma). However, given the potential for
cloud cover lingering into the early afternoon (especially across
the east), opted not to go that warm.
As winds veer to the west-southwest, vertical mixing/momentum
transfer of higher winds aloft (e.g., ~40 to 55 knots at 850 mb)
should result in wind gusts in excess of 40 mph for many
locations. The uncertainty is how quickly will the broken to
overcast mid/high level clouds exit the area for deeper vertical
mixing. There might be a tight gradient in close proximity (or
just east) of I-35 depending on cloud cover. Therefore, issued a
Wind Advisory across the west for now. The warm, dry, and breezy
conditions will result in fire weather conditions (see fire
weather discussion below).
As the surface cyclone accelerates toward the Midwest, a trailing
Canadian cold front will move into northwest Oklahoma by late
afternoon. Appreciable cold air advection behind this boundary
will result in falling temperatures and breezy northwest winds,
which will move southeastward during the evening hours. The air
mass behind this front is not too cold for December standards
(it'll essentially bring us back to average), but it will still be
noticable given how warm it will be this afternoon.
Mahale
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 339 AM CST Fri Dec 10 2021
Near average temps are expected Saturday afternoon under the
influence of a ~1024 mb surface high. Overnight low temperatures
into early Sunday morning will be warmer as wind speeds respond to
an increasing pressure gradient. This gradient will continue to
increase throughout the day Sunday as a lee low deepens near SE CO.
Fire weather concerns will return Sun afternoon with a very dry
boundary layer in place west of I-35. Thankfully, it appears wind
speeds should remain below 20 mph for the duration of the day.
Upper ridging will continue to impact the Southern Plains through
mid week. Temperatures will remain above average both day and
night. Similar to the last shift/forecast, we have kept warmer
overnight lows Tue & Wed under the influence of breezy south winds
and moisture advection. The NBM is notoriously too low Day 5 and
beyond in these scenarios. Cloud cover/stratus is also expected
by Wed AM. A mid to upper level shortwave trough will move out of
the Rockies during the day Wed, although there are disagreements
with timing and depth. Regardless, it should be another breezy day
as a deepening lee low appears likely in the Great Plains. Fire
weather should be limited to the northwest on Wed, however, with
increasing low level moisture area wide. Most solutions suggest a
cold front will impact the region Thurs with accompanying shower,
and perhaps thunderstorm, chances. However, if the aforementioned
wave remains as far north as suggested right now one would expect
NWP QPF/PoP output may decrease through at least Thurs.
&&
.AVIATION...
(12Z TAFS)
Issued at 540 AM CST Fri Dec 10 2021
Generally unrestricted ceilings and visiblities are expected to
continue.
Showers are possible this morning, but the probability is too low
to include in any TAFs. Sprinkles or virga are more likely.
Otherwise, broken to overcast mid to high level clouds are
expected through the morning.
South winds will increase and become gusty this morning. Winds
will gradually veer to the south-southwest, southwest, and then
west through the afternoon/early evening. Wind gusts over 30 knots
are likely with some gusts over 40 knots possible across western
terminals. Patchy blowing dust may occur across western terminals
(KWWR/KCSM/KLAW), which could briefly reduce visibilities (this
was not included in the TAFs given the low probability). Winds
will shift to the northwest this evening as a cold front moves
from northwest to southeast across all terminals.
Mahale
&&
.FIRE WEATHER...
Issued at 325 AM CST Fri Dec 10 2021
Near critical fire weather conditions, combined with ERC values
around the 80-90th percentile, should result in at least low-end
Red Flag conditions today.
As a surface low moves across central Kansas, winds will shift to
the southwest and then the west behind a Pacific front/dryline
feature. The air mass behind the wind shift appears to be more of
a Pacific front rather than a dryline given the low-level thermal
ridge being offset to the east. As winds shift to the west-
southwest, momentum transfer of higher winds aloft should result
in wind gusts in excess of 40 mph for western Oklahoma, western
north Texas, and northern Oklahoma. Anomalously warm temperatures
are expected this afternoon with highs in the 70s to near 80 deg
F. The very warm, dry, and breezy conditions will result in near
critical fire weather conditions. A cold front/northwesterly wind
shift will enter northwest Oklahoma by late this afternoon and
move southeastward through the evening. This wind shift will be a
concern if there are any ongoing fires at the time.
A higher-end fire weather risk looks to be mitigated by the low-
level thermal ridge being offset to the east and the potential for
remnant cloud cover (both a consequence of a lead shortwave
trough). In addition, relative humidity values are not anomalously
low (generally >20%). Nevertheless, given the state of the fuels,
at least a low-end risk of significant fires seems reasonable.
Mahale
&&
.UPPER AIR...
Issued at 539 PM CST Thu Dec 9 2021
No Upper Air flights are planned.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 76 34 51 32 / 30 0 0 0
Hobart OK 76 32 53 32 / 20 0 0 0
Wichita Falls TX 79 38 55 31 / 20 0 0 0
Gage OK 71 25 52 30 / 20 0 0 0
Ponca City OK 76 29 51 31 / 30 0 0 0
Durant OK 78 39 55 30 / 10 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for OKZ004>018-021>024-027-033>038-044.
Wind Advisory from 10 AM this morning to 6 PM CST this evening
for OKZ004>007-009>012-014>018-021>024-027-033>039-044.
TX...Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for TXZ083>088.
Wind Advisory from 10 AM this morning to 6 PM CST this evening
for TXZ083>089.
&&
SHORT TERM...10
LONG TERM....03
AVIATION...10Hazardous Weather Outlook National Weather Service Norman OK 316 AM CST Fri Dec 10 2021 OKZ004>048-050>052-TXZ083>090-110930- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 316 AM CST Fri Dec 10 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Fire Weather... Critical fire weather conditions due to low relative humidity, breezy southwest winds, and warm temperatures are expected to develop across portions of northern, western and southwestern Oklahoma, and north Texas this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Fire Weather... Near critical fire weather conditions are expected Sunday across western Oklahoma, and Wednesday across northwestern Oklahoma. .Thunderstorms... A few thunderstorms will be possible by late Thursday, mainly across portions of southeastern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
3 high wind, 2 wildfire. Local standard time, as filed.
Named the Coombs fire, this fire burned roughly 1464 acres and destroyed at least 19 strucures, including 5 homes and 14 barns. Nine vehicles were also reported destroyed.
Named the Burks fire, this fire burned roughly 1267 acres, with one structure reported damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999729, 999585, 999586, 999727, 999728.